Texas, 2020

Excessive Heat and Hail in Texas, July 9, 2020

July 9, 2020 · NWS LUB · 6 events in 4 counties and zones

Intense heat fueled severe thunderstorms on the afternoon and evening of the ninth. Afternoon temperatures peaked between 105 and 110 degrees which combined with enough moisture to create isolated thunderstorms late in the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Intense heat fueled severe thunderstorms on the afternoon and evening of the ninth. Afternoon temperatures peaked between 105 and 110 degrees which combined with enough moisture to create isolated thunderstorms late in the afternoon. Two storms in particular both produced wind damage as they tracked to the south.

The first storm was in the southeastern Texas Panhandle which produced a series of microbursts in Hall County. An initial severe wind gust was observed near Memphis by the Texas Tech University West Texas mesonet at 1730 CST. Approximately ten minutes later, a homestead was heavily damaged about seven miles south-southwest of Memphis. At 1810 CST, a metal building, several more homesteads, and trees were damaged along Texas State Highway 86 west of Estelline. Microburst winds were estimated between 80 and 100 mph based on the damage indicators gathered during a NWS storm survey.

A second severe storm formed south-southwest of Lubbock Preston Smith International Airport around 1930 CST. This storm then tracked to the east-southeast developing severe wind gusts within the city of Lubbock. The winds toppled a brick wall of an old roofless structure, downed power poles, and caused considerable property damage at Joyland Amusement Park. In addition, a few people were injured by falling tree limbs at Joyland.

Additionally, the intense heat required a helicopter rescue of an individual from Caprock Canyons State Park in Briscoe County. The Texas Tech University West Texas mesonet at Caprock Canyons State Park measured temperatures at high as 110 degrees Fahrenheit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 9, 11:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 9, 11:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1252 PM CDT Thu Jul 9 2020

.AVIATION...
VFR conditions will prevail through the next 24 hours. This
afternoon into evening, showers and thunderstorms should set up
along a NW-SE line from SW of KCDS to KLBB to KBFE terminals.
This convection may come close to or directly affect the KLBB and
KPVW terminals; though, models are not in very good agreement on
whether convective initiation will occur or where. Storms that
form will be high based and have the potential of winds up to 50
mph, with a possibility of higher winds if a downburst occurs.
High temperatures this afternoon into evening could cause Density
Altitude concerns for heavily loaded aircraft at all terminals.

&&

.PREV DISCUSSION... /issued 252 AM CDT Thu Jul 9 2020/

SHORT TERM...
Biggest concern for today is the possibility of isolated
thunderstorms this afternoon across portions of the forecast area. A
weak surface low will develop across the Oklahoma Panhandle through
the day with a trailing surface trough stretching down into
southeastern New Mexico.  This will help a weak and broad dryline to
develop across the forecast area and provide an area of weak surface
convergence with southwesterly wind west of the trough axis and a
more south to southeasterly wind east of the trough axis.  Forecast
soundings are mixed with regards to the strength of a cap across the
region but all have MLCAPE values between 500 to 750 J/kg.  There
are a few more models that develop storms late this afternoon
compared to yesterday but upper-air analysis and WV satellite loop
show little to nothing in the way of weak disturbances that could
help storms to form.  With surface temperatures approaching 104-105
F across the Caprock, we may manage to briefly break the Cap and see
some isolated storms and have kept a low-end chance across the
central third of the forecast area for late afternoon into early
evening.

The rest of the story is the heat. As mentioned above, highs on the
Caprock will be in the 104-105 F range with 106-109 F for the
Rolling Plains. This will push the Caprock close to or at Heat
Advisory criteria while the Rolling Plains remains just under
criteria which starts at 110.  We will run the advisory from 17Z-2Z
or 11 pm through 9 pm CDT and rather than going with a long-fused
heat advisory potentially lasting greater than 3 days, we will start
with a day-by-day approach but may have to reconsider this as we
head into the weekend and next week.

Jordan

LONG TERM...
Forecast is on track for an extended period of extreme heat under
a persistent and strong ridging pattern across the southwest CONUS
centered over New Mexico. Very little change in the forecast,
while continuing to bump up NBM lows over the weekend and into
next week. Monsoon moisture has increased leading to slight chance
POPS across the extreme southwest Texas Panhandle in the higher
terrain during the evening hours beginning on Sunday and
repeating almost nightly through the middle of next week. The
added moisture and marginal cloud cover may help keep extreme
temps down slightly in those areas, but almost negligibly so.
Confidence continues to be high that daily records may be broken
for both daytime max temps and high over night low temperatures.
The all time high temperature of 114 in Lubbock and 117 in
Childress, appear to be safe for the time being. Daily heat
advisories and/or warnings are likely through the extended
forecast period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ021>024-027>030-
033>036-039>042.

&&

99/99/10
Hazardous weather outlook, Jul 9, 10:00 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1100 AM CDT Thu Jul 9 2020

TXZ021>044-101600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1100 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

High temperatures across the South Plains will climb to 105 degrees
this afternoon. A heat advisory is in effect from Noon through 9 pm
for areas on the Caprock.

Isolated thunderstorms are possible across the southern and central
South Plains this afternoon and evening. If storms do develop,
strong wind gusts to 55 mph will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A prolonged period of record to near record heat in the triple digits will
continue into the first part of next week. Overnight temperatures
will also remain well above normal during this time period which will
not provide much relief each evening and lead to an increased risk of
heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 excessive heat. Local standard time, as filed.

Excessive Heat, Briscoe

When
July 9, 2:00 PM CST to 5:00 PM CST
Where
Briscoe forecast zone
Injuries
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hall

When
July 9, 5:30 PM CST to 5:35 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.518

A Texas Tech University West Texas mesonet site near Memphis measured a peak wind gust of 63 mph at 1730 CST. Severe winds were measured between 1730 and 1735 CST.

Hail, Hall

When
July 9, 5:34 PM CST
Where
Hall County, Estelline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.550, -100.430

A trained spotter in Estelline reported quarter size hail.

Thunderstorm Wind, Hall

When
July 9, 5:45 PM CST
Where
Hall County, 4.02 mi ENE of Plaska to 2.08 mi ENE of Hulver
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.613, -100.561

A NWS storm survey was conducted in eastern Hall County near Estelline. The survey found considerable damage to homes, metal structures, and other outbuildings and trees at several homesteads. This damage was along Texas State Highway 86 to the west of Estelline and at another homestead roughly seven miles south-southwest of Memphis. The damage was found to be in generally uniform direction from northeast to southwest or southeast to northwest and in a broadly divergent pattern indicative of severe straight line winds associated with microbursts. Also, several power poles were downed and center pivots overturned across eastern Hall County.

Hail, Motley

When
July 9, 7:13 PM CST
Where
Motley County, Northfield
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
34.280, -100.600

A NWS cooperative weather observer in Northfield estimated half dollar size hail.

Thunderstorm Wind, Lubbock

When
July 9, 7:42 PM CST to 7:46 PM CST
Where
Lubbock County, 1.1 mi NNW of Lubbock to 1.28 mi NE of Lubbock
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.595, -101.855

A thunderstorm formed to the southwest of Lubbock Preston Smith International Airport and moved east bringing damaging winds gusts to the north part of the city of Lubbock. The winds toppled a brick wall of an old roofless structure, downed power poles, and caused considerable property damage at Joyland Amusement Park. In addition, a few people were injured by falling tree limbs at Joyland.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901646, 901639, 901640, 901641, 901642, 901643.